We describe the case of a patient with massive acetaminophen-diphenhydramine overdose and a 4-hour serum acetaminophen concentration of 653 μg/mL. The patient was treated with acetylcysteine 5 hours after ingestion. Because of a persistently elevated serum acetaminophen level of 413 μg/mL 45 hours after ingestion, a medical toxicologist recommended that the patient be treated with a second bolus of acetylcysteine (150 mg/kg followed by 12.5 mg/kg per hour for 4 hours, then 6.25 mg/kg per hour). On hospital day 3, she developed hepatic failure despite early treatment. Her transaminase levels and hepatic synthetic function began to improve on hospital day 6, and acetylcysteine was discontinued on hospital day 10. In cases of massive acetaminophen overdose, standard acetylcysteine dosing may not be adequate. We suggest that elevated serum acetaminophen concentrations at the end of a standard 20-hour acetylcysteine infusion should be discussed with the local poison center.

You do not currently have access to this content.